Psychiatry and Clinical Psychopharmacology
Case Report

Reversible cycloplegia caused by duloxetine: a case report

1.

Department of Psychiatry, Health Sciences University Ankara Numune Research & Training Hospital, Ankara, Turkey

2.

Department of Psychiatry, Baskent University Hospital, Ankara, Turkey

3.

Department of Gastroenterology, Goztepe Education and Research Hospital, Istanbul, Turkey

Psychiatry and Clinical Psychopharmacology 2017; 27: 317-318
DOI: 10.1080/24750573.2017.1333264
Read: 1237 Downloads: 412 Published: 10 February 2021

A Duloxetine is a balanced and potent dual reuptake inhibitor of serotonin and norepinephrine (SNRI) that has previously been shown to be effective in the treatment of major depressive disorder (MDD), generalized anxiety disorder, and diabetic peripheral neuropathic pain (DPNP). Cycloplegia is paralysis of the ciliary muscle of the eye, resulting in a loss of accommodation. Here, we present a reversible cycloplegia case caused by duloxetine use. The patient was a 24 years-old woman with MDD diagnosis. Patient had somatic symptoms like fatigue, myalgia, and headache, besides her depressive symptoms for the last two months. Escitalopram and sertraline were used for her MDD before and she had to quit both owing to side effects such as nausea and drowsiness. Duloxetine 30mg/day treatment was started in our outpatient clinic. In her first follow-up exam, she reported light sensitivity and increased visual impairment. The visual impairment led dizziness and an increase in headache. She was consulted to ophthalmology unit of our hospital and cycloplegia was detected in her eye examination. Duloxetine was stopped in the ninth day of treatment but cycloplegia negatively affected the patient’s daily life for almost 4 weeks and impaired her functionality. Because of the paralysis of the ciliary muscle, the curvature of the lens can no longer be adjusted to focus on nearby objects. Eye pain, changes in vision and swelling or redness in or around the eye are mentioned as possible visual side effects in the medication of duloxetine. The ocular and visual side effects from a patient’s systemic medication can range from mild to severe. These side effects may or may not be serious enough to warrant discontinuing treatment. Cycloplegia seems as a rare adverse effect in antidepressant treatment and may take a long time to wash out. Recognition of ocular and visual side effects is important to prevent and minimize serious complications. In such visual disturbances, eye examination of the patient should be performed and the responsible drug should be discontinued as early as possible.

Files
EISSN 2475-0581